Why Did He Die?

 

 
What is Methadone? Why Did He Die What Can I Do?


Why Did He Die?


Cause of death in a suspected methadone-poisoning can be determined by autopsy and toxicology. Blood and tissue samples will show the amount of methadone in the body at the time of death. Because methadone can have a long half-life, it can build up to dangerous levels if certain amounts of methadone are ingested over a period of time. Respiratory depression can result from methadone toxicity. Respiratory depression occurs when the central nervous system begins to shut down and there is interference with the brain’s signaling a person to breathe. Most families of people who died of respiratory depression while taking methadone report the person went to sleep and did not wake up. Sometimes a family member reports hearing the person snoring or breathing heavily shortly before death. Because of the way methadone can accumulate to dangerous levels in the body, many methadone deaths occur in the first week or two of treatment. Other drugs such as Xanax®, other benzodiazepines and alcohol, if mixed with methadone, increase the risk of death from respiratory depression.

Doctors can do many things to protect patients whether they are taking methadone for pain, or whether they are treating at a methadone clinic.  Patients also have responsibility to follow physician’s instructions about the use of methadone.

In North Carolina, deaths from methadone have increased exponentially in the last several years.  Data collected by the Injury Branch of NC DHHS and the national-level data that have been published by the Centers for Disease Control and Prevention (the CDC) show that since 1999 death rates from all poisonings have increased 50% nationally and 134% in North Carolina. This huge increase in poisoning deaths has been attributable to an increase in unintentional poisonings. Medical examiners who investigate all poisoning deaths in North Carolina report that most of the fatal poisonings in NC are from overdoses of narcotics.

Data from 2005 death certificates of NC residents show that two drugs caused over 60% of the fatal unintentional poisonings:  cocaine overdoses resulted in 278 deaths and methadone resulted in 272 deaths.  In an epidemiological study by Kay Sanford of the NC DHHS, from 1997-2001, methadone took its place as the drug responsible for most single-drug unintentional overdoses, outranking both heroin and cocaine.

While the proportion of fatal drug overdoses from cocaine has remained fairly constant over the past decade in North Carolina, the proportion of deaths attributable to methadone has increased exponentially.  The number of methadone-related deaths in North Carolina for the past seven years is as follows:

1999     34 deaths
2000     74 deaths
2001     89 deaths
2002     175 deaths
2003     231 deaths
2004     248 deaths
2005     272 deaths
2006     327 deaths

The number of deaths from unintentional methadone overdoses in North Carolina is 8 times higher today than it was in 1999. The increases in methadone-related deaths are even higher in some other states.  According to the National Center for Health Statistics, 11 U.S. states (including North Carolina) have reported substantial increases in methadone-related deaths since 1999.

In response to the rising number of fatal methadone-related drug overdoses, on November 27, 2006, the Federal Drug Administration (FDA) issued a Public Health Advisory on Methadone for health care professionals and patients stating that “methadone use for pain control may result in life-threatening changes in breathing and heart beat.”